Nebraska, 2002

Hail in Nebraska, August 12, 2002

August 12, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 12, 12:55 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 12, 12:55 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
155 AM CDT MON AUG 12 2002

FORECAST CHALLENGES...HEAVY RAIN/SVR POTENTIAL OVERNIGHT...TSRA
TODAY INTO TUE...TEMPS.

SYNOPSIS...NWS WSR-88DS SHOWEING SEVERAL ACTIVE AREAS OF CONVECTION
AS UNSEASONABLY STG CLOSED LOW WITH 80 M HGT FALLS AND  H3 100KT JET
ASSOCIATED WITH IT ADVANCES INTO THE PLNS.  MAIN CONVECTIVE COMPLEX
WITH WITH DECENT BOWING AND DAMAGING WINDS MOVING THRU FSDS AREA
INTO NW IA.  THE 04Z FSD MTR HAD A PK WND OF 67KTS.  THE LATEST SFC
ANALYSIS HAD THE SFC LOW OVR SE SD...WITH A CDFNT INTO CNTRL AND SW
NEB.  STORMS DEVELOPED ALONG THE DRY LINE IN LBF AND GLDS AREA SUN
AFT AND IS PUSHING INT GIDS AREA.  A ROGUE SUPERCELL NR AURORA
PRODUCES BASEBALL SIZE HAIL EARLIER IN THE EVENING NR HALSEY.

FORECAST...IN VERY SHORT TERM...WILL MONITOR CONVECTION FOR SEVERE
AND FLASH FLOOD THREAT.  FFG VALUES BELOW AN INCH AT KNOX AND CEDAR
COUNTIES.  INITIAL THINKING WILL BE TO CONTINUE FLOOD WATCH TODAY
WITH LOW FFG VALUES.  CONVECTION HAS HAD A TOUGH TIME MAKING IT INTO
THE OAX CWA AS IT WILL HAVE TO ERODE HOT AIR IN PLACE. NELIGH
PROFILER HAD LOW LEVEL JET AT 50KT AT 05Z...UP FM 40KT AT 04Z.  PER
SOUNDING/SVR PARAMETER ANALYSIS...DAMAGING WNDS AND LARGE HAIL THE
PRIMARY THREAT MOST AREAS WITH ANY HEAVY RAINS A PROBLEM IN THE
WATCH AREA.

THE UPR LO IS NOT COMING OUT CLEANLY AND WILL LINGER PRECIP
INTO TUE AM IN THE SE ZONES. AS WITH PREVIOUS UPR LO...DIVERGENT
PATTERN TAKES MAIN ENERGY ACROSS THE NRN PLNS WITH SECONDARY AREA
SPLITTING OFF OVR KS...THIS HAS RESULTED IN MUCH OF THE FCST AREA
RELATIVELY DRY WITH STORMS TO THE NORTH AND SOUTH.  SHORT RANGE
MODELS SHOWING SOME SLIGHT TIMING DIFFERENCES WITH THE AVN SLOWER
AND HAS A STRONGER LOBE OF ENERGY SWINGING THROUGH SD/NEB TAF/EVE.

WILL CONTINUE LIKELY POPS IN ZONES TODAY AND CHC POPS TON.  HAVE
POPS IN SE GROUPS ONLY TUES.  TEMP FCST TO TAKE INTO CONSIDERATION
FNT/CLDS/PRECIP.  HAVE UPR 70S TO MID 80 MOST ZONES TOD AND 70S TO
AROUND 80 FOR TUE.  COOL DOWN IS SHORT LIVED AS WAA RETURNS WED AM
WITH STG WAA THU.

IN LATER PERIODS...HAVE SLG CHC PRECIP WITH A RIPPLE FRI AM AND CHC
POPS SAT/SUN WITH NEXT SHORT WAVE TROF.  WILL HAVE TO LOOK AT NEW
MODELS AS THEY COME IN THIS AM.

.OMA...FLOOD WATCH TODAY  IAZ043-NEZ011-012-015>018-031>034

ZAPOTOCNY

In the hours before

Special weather statement, Aug 12, 1:55 AM CST, 3 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE...UPDATE
255 AM CDT MON AUG 12 2002

SEVERE THUNDERSTORM WATCH NUMBER 596 HAS BEEN ALLOWED TO EXPIRE.

MOIST AND UNSTABLE AIR REMAINS IN PLACE WITH THE SURFACE COLD FRONT
STILL TO THE WEST OF THE FORECAST AREA. SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP AND MOVE ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.  THE STRONGEST STORMS WILL BE CAPABLE OF LARGE
HAIL...GUSTY WINDS...LIGHTNING...AND HEAVY RAIN.

A FLOOD WATCH REMAINS IN EFFECT FOR PARTS OF NORTHEAST NEBRASKA AND
MONONA COUNTY IN WESTERN IOWA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

ZAPOTOCNY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
August 12, 1:58 AM CST
Where
Douglas County, Omaha
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.267, -96.000

Hail up to 1 inch in diameter was reported near 94th and Fort streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314989.